PDA

View Full Version : Amitriptyline Nortriptyline comparison



Andyroo66
18-03-17, 20:30
Hi
have been on ami for a few years about 10-20 mg for a combination of anxiety and migraine with aura (small nerve fibre neuropathy / sodium channelopathy) Currently on 17.5mg

I can't tolerate SSRI's

Due to side effects of permanent indigestion, morning hangover and sleepiness i'm switching to nortriptyline.

switched my dose 2 nights ago at 1:1 and it is definately feeling more stimulating than the ami, I'm just about sleeping but my legs feel electrically charged and i have itchy eyes and tingling face and a headache, yesterday I felt really wired..

I guess im seeing some side effects as the nori is new to my body

Due to bad experiences with sertraline and citalopram in the past giving me very bad restless legs and nerve burning sensations along with anxiety im being cautious

Can anyone confirm nortriptyline is more stimulating and have any experience of switching the two? , if I decide to switch back to ami is it safe to do so? Does the stimulating effect wear off? Should I have tapered down the ami and up the nori? My GP and neuro suggested they are interchangeable 1:1
Thanks

panic_down_under
18-03-17, 22:07
Can anyone confirm nortriptyline is more stimulating

Amitriptyline is primarily a serotonin reuptake inhibitor with moderate noradrenaline/norepinephrine (NA) reuptake activity. Nortriptyline is a straight NA reuptake inhibitor having only a very weak affect on serotonin. Switching would have triggered an increase in NE activity which probably accounts for some of the stimulation, however, there may also be some serotonin withdrawal impact too which may increase over the next few days, but I wouldn't expect symptoms to become severe given the small sub therapeutic amitriptyline dose.

Switching to nortriptyline may solve the indigestion issue, but both meds are strong antihistamines so the sedation problem may continue.


if I decide to switch back to ami is it safe to do so?

Yes, but going back onto a serotonin reuptake inhibitor may trigger the usual serotonin side-effects for a week or two.


Does the stimulating effect wear off?

Probably, but as with every aspect of antidepressants, there are no guarantees. To a much greater extent than for any other medications, the actions of these meds are determined by how they mesh with individual biology.


Should I have tapered down the ami and up the nori?

No, that isn't necessary. However, had the amitriptyline dose been in the 75-150mg range usually prescribed for anxiety and depression a short cross-taper would have been better. But at <=20mg this isn't necessary.

Mermaid16
19-03-17, 00:22
Hi! I take 100mg Nortriptyline. I have been taking it since December. I am on other meds as well, but don't remember getting the stimulating effects. The only ongoing effects I have noticed are dry mouth...I'm always drinking water and constipation...for which I take Movicol.

karenp
25-03-17, 12:01
I'm the same on Amitriptyline Mermaid...so I try to drink lots of fluids. But sometimes I can hardly talk, my mouth gets so dry. It's been great for my anxiety though but I am on 75mg now. No grogginess at all now. I've never tried Nortriptyline. xxx